Professional voices

„It is more difficult to withdraw people from benzodiazepines than it is from heroin. It just seems that the dependency is so ingrained and the withdrawal symptoms you get are so intolerable that people have a great deal of problem coming off. The other aspect is that with heroin, usually the withdrawal is over within a week or so. With benzodiazepines, a proportion of patients go on to long term withdrawal and they have very unpleasant symptoms for month after month, and I get letters from people saying you can go on for two years or more. Some of the tranquilliser groups can document people who still have symptoms ten years after stopping.”
Professor Malcolm H Lader, Royal Maudesley Hospital on BBC Radio 4, Face The Facts, March 16, 1999.

 

“I estimate about 20-30% of people who are on a benzodiazepine like diazepam have trouble coming off and of those about a third have very distressing symptoms. The anxiety or the sleeplessness comes back, they feel as if they’re physically ill – we talk about a flu-like illness – then they start to get some very bizarre symptoms which we technically call hypersensitivity but essentially what it is is the brain is starting to wake up and it overwakes – sounds appear loud and lights appear bright, so they’re wearing sunglasses indoors and they also have a symptom whereby they feel very unsteady and they will walk round the room holding on to the walls – and they really are then in a bad withdrawal state. It’s very difficult to come off these drugs and the facilities are just not available and the great scandal is that the NHS claims to be dealing with these people by referring them to addiction centres, where essentially they’ll sit next to a street user who’s injecting heroine and of course a housewife who’s been put on tranquillisers by her doctor is very upset by this … There is a change taking place which is that if a general practitioner prescribes for longer than the agreed time – two weeks or four weeks – they can be sued by the patient for substandard clinical care and I suspect in the longer term the prescribing of these drugs will be as much dependent on lawyers’ attitudes as it will be on doctors’ attitudes.“
Professor Malcolm H Lader, Professor of Clinical Psychopharmacology, Institute of Psychiatry, University of London on BBC Radio 4 Face the Facts, July 27, 2011.

 
An MP talking about the wider issues around involuntary tranquilliser addiction:
“Many tranquillisers victims have lasting physical, cognitive and psychological problems even after they have withdrawn. We are seeking legal advice because we believe these documents are the bombshell they have been waiting for. The MRC must justify why there was no proper follow-up to Professor Lader’s research, no safety committee, no study, nothing to further explore the results. We are talking about a huge scandal here.”
Jim Dobbin MP, chairman of the All Party Parliamentary Group for Involuntary Tranquilliser Addiction, Independent on Sunday, November 7, 2010.

 
A good example of sensible prescribing practice by a GP:
“We now try to prescribe (benzodiazepines) only for a few days because we know that it’s very difficult to get people off these drugs, but there are still a lot of people on benzodiazepines and tranquillisers that have been on for many years…the patient doesn’t want to come off the drug because they’ve tried before and they get all of these horrible withdrawal side effects which are very similar to coming off heroin or cocaine and indeed in my experience it can be more difficult to get people off benzodiazepines. What we’ve got to try to do is work with the patient to bring them off very slowly and very gradually, but the best thing to do is to not prescribe them in the first place… in some people, it can be three or four days of the drug before they get hooked. And what you find is that they can’t have a day without them. They start to get very anxious, very sweaty, very panicky. In others it’s even worse – it’s not just that they can’t do a day without them they need two or three or more, to actually keep them calm. So each patient is very different. Bringing people off the drug is very different and you have to do it slowly and really tailor it to the patient.”
Professor Steven Field, Chair of the Royal College of General Practitioners, ITV West interview, March 2009.